Wyoming, 2020High Wind in Wyoming, January 17 to 18, 2020
January 17 to 18, 2020 · NWS CYS · 10 events in 10 counties and zones
A strong wind event impacted mostly the Interstate 80 Corridor from the southern Nebraska Panhandle to near Rawlins the 17th and 18th of January 2020. There were other areas north of Interstate 80 that did reach high wind warning criteria as well.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong wind event impacted mostly the Interstate 80 Corridor from the southern Nebraska Panhandle to near Rawlins the 17th and 18th of January 2020. There were other areas north of Interstate 80 that did reach high wind warning criteria as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 17, 10:28 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 17, 10:28 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1028 AM MST Fri Jan 17 2020
.SHORT TERM...(Today - Saturday Night)
Issued at 322 AM MST Fri Jan 17 2020
High Wind Warnings are in excellent shape early this morning, with
widespread strong winds still appearing likely across southeast WY
and the western NE Panhandle courtesy of a classic bora. Excellent
low-level CAA will support very steep low-level lapse rates across
the entire CWA, with strong 700-500 millibar subsidence helping to
support downward momentum transfer. The models continue to show 55
to 65 knot flow at the top of the mixed layer, so given these very
impressive low-level gradients there is little doubt that a rather
large portion of the CWA will experience 60-75 MPH gusts. We still
believe our HWW starts a little early at 10 AM given the timing of
the front and increasing gradients in its wake, but prefer to keep
this buffer and will not change this for now. It appears that most
areas will see the strongest winds between 2 PM & 8 PM MST. A very
short lull is possible in the late evening, but then flow aloft is
progged to increase again over the wind corridors overnight. There
is a good chance surface winds will increase again between 09z and
12z Saturday morning, so the 18z Saturday expiration looks fine at
this time. The only change was to add the Upper North Platte River
Valley/Saratoga to the High Wind Warning. GFS/NAM soundings around
Saratoga and Skyline show a few 50 knot barbs w/in the mixed layer
which might briefly yield a few warning criteria gusts. We tend to
get surprised a lot in that forecast zone. We cannot rule out some
high winds into the northern Panhandle as well, but given a rather
fragmented low-level wind field and decreasing MOS values over the
last 24 hours, confidence is just too low. The strongest jet cores
are well to the north and east of our CWA at this time.
We have also decreased temperatures (again) considerably over much
of the CWA today. Significant CAA is already in progress at 700 mb
with plenty of mid & high level cloud cover overhead. Believe this
will negate any downslope/compressional warming effects and likely
limit highs to the lower 40s at best.
Snow showers are expected over much of the area today given a very
energetic short wave tracking across the region. We will certainly
need to monitor the snow/blowing snow potential even though we may
not see much in the way of accumulations. We did mention potential
for slick roads and low visibility in our HWW product. The HRRR is
also suggesting some banding, potentially even a snow squall later
this afternoon, roughly between Cheyenne & Sidney. Moisture should
be very limited, but given steep lapse rates it's not entirely out
of the question immediately along the surface front. Winds will be
gusting well over 45 MPH at that time, so certainly something that
will need to be monitored. We will highlight this threat in our AM
messaging. Other than this, the best chance for accumulations will
be in the mountains where a general 4-8 inches is expected, mainly
above 8000 feet. Current Winter Weather Advisories look good given
the wind/snow combination.
.LONG TERM...(Sunday - Thursday)
Issued at 322 AM MST Fri Jan 17 2020
Milder and dry conditions expected Sunday through Tuesday as
upper ridging initially builds to the west then shifts east across
the CWA. Weds and Thursday should turn cooler with a couple of
impulses bringing some rain and snow showers, primarily over the
mtns aided by orographics. Thursday also looking rather windy as
an upper low treks across the northern plains and creates a decent
pressure gradient over se Wy.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1024 AM MST Fri Jan 17 2020
Latest KCYS radar displays a persistent band of snow passing
across Albany County with snow squall features being measured by
the KLAR ASOS and WYDOT webcams/sensors. This band will continue
eastward across the south Laramie Range and as a result have
trended KCYS to have some impact in the near term. Otherwise a
very wind forecast period coupled with a bora event covered by the
ongoing High Wind Warnings covering the all terminals except KAIA
and KCDR.
&&
.FIRE WEATHER...
Issued at 322 AM MST Fri Jan 17 2020
No fire weather concerns. Cold temperatures will persist, along w/
chances for mountain snow and periods of gusty winds. RH will stay
outside of critical thresholds & fuel characteristics are expected
to remain un-favorable for large fire growth.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Saturday for WYZ108-119.
High Wind Warning until 11 AM MST Saturday for WYZ104>107-109-
110-113-115>118.
Winter Weather Advisory until 11 PM MST this evening for WYZ112-
114.
NE...High Wind Warning until 11 AM MST Saturday for NEZ019-020-054-
055.
&&
SHORT TERM...CLH
LONG TERM...RE
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Jan 17, 4:47 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
447 AM MST Fri Jan 17 2020
NEZ019-020-054-055-WYZ104>110-113-115>119-181100-
Scotts Bluff-Banner-Kimball-Cheyenne-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
447 AM MST Fri Jan 17 2020
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A cold front will sweep across the area this afternoon with
westerly winds expected become strong behind it. Wind gusts over
50 mph are expected over most of the area by late this afternoon
and continuing tonight with some gusts over 65 mph particularly in
wind-prone areas of southeast Wyoming. High Wind Warnings are in
effect due to these expected winds.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Gusty winds will continue saturday, strongest in the morning.
After then the probability for widespread hazardous weather is
expected to be low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-181100-
Sierra Madre Range-Snowy Range-
447 AM MST Fri Jan 17 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow is expected to fall over the area mainly today into this
evening with snowfall of 5 to 8 inches expected. Strong westerly
winds may create areas of blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-021-095-096-WYZ101>103-111-181100-
Dawes-Box Butte-Morrill-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Southwest Carbon County-
447 AM MST Fri Jan 17 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A cold front will sweep across the area this afternoon with
westerly winds expected become strong behind it. Wind gusts over
50 mph are expected over most of the area by late this afternoon
and continuing tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Gusty winds will persist on Saturday but should ease somewhat
during the day.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 17, 10:37 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MST FRI JAN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM SNOW 4 W LARAMIE 41.32N 105.67W
01/17/2020 U0.0 INCH ALBANY WY ASOS
SNOW SQUALL CONDITIONS MEASURED AT THE ASOS
STATION KLAR LARAMIE AIRPORT - LAR BETWEEN
1015 AND 1030 AM MST. WINDS GUSTING TO 43
MPH WITH 1/4 MI VIS.
&&
WMLocal storm report, Jan 17, 10:40 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MST FRI JAN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM SNOW 1 NNW ARLINGTON 41.60N 106.21W
01/17/2020 U0.0 INCH CARBON WY MESONET
SNOW SQUALL CONDITIONS MEASURED AT MESONET
STATION KARL 0.6 NW ARLINGTON (WYDOT)
BETWEEN 930 AM MST AND 1018 AM MST WITH
WINDS GUSTING AS HIGH AS 40 MPH DURING
EVENT.
&&
WMHigh Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 17, 12:15 PM MST to 3:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Seminoe Dam (30NNE Rawlins) had wind gusts in excess of 60 mph for roughly 4 hours on 17 January 2020.
High Wind, North Snowy Range Foothills
- When
- January 17, 12:22 PM MST to January 18, 4:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Wyoming Department of Transportation (WYDOT) site at Cooper Cove recorded a peak gust of 70 mph on 18 January 2020 at 842AM. Numerous other WYDOT sensors in WY-Z110 recorded wind gusts in the upper 50s an low 60s mph range through the event.
High Wind, Shirley Basin
- When
- January 17, 2:40 PM MST to 6:00 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or greater for 4 hours from the Medicine Bow UPR site with a maximum wind gust 53 mph.
High Wind, South Laramie Range Foothills
- When
- January 17, 4:00 PM MST to January 18, 6:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site at EMKAY reported a maximum wind gust of 81 mph on 17 January 2020 at 6 PM. Wyoming Department of Transportation site at Otto reported gusts to 58 mph during this time as well.
High Wind, Central Laramie County
- When
- January 17, 4:00 PM MST to January 18, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at Bear Creek reported wind gusts to 60 mph during this time.
High Wind, Laramie Valley
- When
- January 17, 4:16 PM MST to 7:28 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Highways site at Quealy Dome reported wind gusts to 58 mph during this time.
High Wind, East Platte County
- When
- January 17, 4:26 PM MST to 4:42 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at Coleman reported wind gusts to 58 mph during this time.
High Wind, South Laramie Range
- When
- January 17, 4:40 PM MST to January 18, 12:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site at Buford reported a peak gust of 84 mph on 18 January 2020 at 2 AM. Numerous Wyoming Department of Transportation site in WY-Z116 reported wind gusts from the upper 50s to mid 70s throughout this time frame.
High Wind, Goshen County
- When
- January 17, 4:40 PM MST
- Where
- Goshen County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Union Pacific UPR site SHPCR1 (10 south southeast of Prairies Center) reported wind gust of 59 mph.
High Wind, Niobrara County
- When
- January 17, 5:14 PM MST to 7:58 PM MST
- Where
- Niobrara County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at Van Tassell on US Highway 20.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 17 to 18, 20201 death · 1 injured · $25,000 · 1 event
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 202061 events
- Blizzard and Winter Storm in Iowa, January 17 to 18, 202053 events
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 2020$25,000 · 6 events
- Blizzard in South Dakota, January 17 to 18, 202024 events
- Winter Storm in Minnesota, January 17 to 18, 202021 events
- Winter Weather in Wisconsin, January 17 to 18, 202020 events
- Blizzard in South Dakota, January 17 to 18, 202019 events
- Blizzard in North Dakota, January 17 to 18, 202018 events
- Blizzard in Minnesota, January 17 to 18, 20201 injured · 8 events
- Winter Storm in Iowa, January 17 to 18, 202016 events
- High Wind in South Dakota, January 17, 202062 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867842, 867844, 867843, 867847, 867848, 867845, 867850, 867846, 867854, 867855.